Editorials

Ototoxicity caused by aminoglycosides

BMJ 2007; 335 doi: https://doi.org/10.1136/bmj.39301.680266.AE (Published 18 October 2007) Cite this as: BMJ 2007;335:784
  1. Maria Bitner-Glindzicz, reader in clinical and molecular genetics,
  2. Shamima Rahman, senior lecturer in mitochondrial medicine
  1. Clinical and Molecular Genetics Unit, University College London Institute of Child Health, London WC1N 1EH
  1. mbitnerg{at}ich.ucl.ac.uk

    Is severe and permanent in genetically susceptible people

    Aminoglycoside antibiotics are widely used for the treatment of Gram negative sepsis. It is well known that they can cause dose related renal toxicity and ototoxicity, which occur in almost everyone who receives a sufficiently toxic dose.1 It is less well known that some people have an inherited predisposition that renders them highly sensitive to the ototoxic effects of these antibiotics: aminoglycosides taken at levels that are well within the therapeutic range can result in rapid, profound, and irreversible hearing loss. Even a single dose in a predisposed individual can result in permanent hearing loss.2

    In countries that use aminoglycosides widely, a quarter of people with hearing loss induced by aminoglycosides have maternal relatives who also have deafness related to drug induced ototoxicity.3 In the familial cases of hearing loss, individuals received antibiotics for a much shorter period than those without a family history of ototoxicity, suggesting the presence of an inherited predisposing mutation. The most common predisposing mutation is now known as m.1555A>G, a mitochondrial DNA mutation. This will be inherited by every child of a mother who has the mutation as a consequence of mitochondrial DNA being exclusively maternally inherited. This mutation accounts for at least 33-59% of aminoglycoside ototoxicity, according to studies …

    View Full Text

    Sign in

    Log in through your institution

    Subscribe